Wisconsin, 2001

Flash Flooding in Wisconsin, August 1, 2001

August 1, 2001 · NWS MPX · 3 events in 3 counties and zones

Heavy rain fell across much of St. Croix, Dunn and Chippewa Counties, with the heaviest rainfall (four inches or more) in a swath from New Richmond (St.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Heavy rain fell across much of St. Croix, Dunn and Chippewa Counties, with the heaviest rainfall (four inches or more) in a swath from New Richmond (St. Croix County) to Stanley (Chippewa County). Water was several feet deep over many state and local roads. A few roads near Forest and Glenwood City (St. Croix County) washed out, while dozens of others sustained significant damage to shoulders and culverts. A few farmers registered unofficial rainfall totals around 7 inches, but the greatest total from the cooperative observing network was 4.41 inches in Stanley (Chippewa County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 1, 3:00 AM CST, 5 hours earlier.

Area forecast discussion, Aug 1, 3:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT WED AUG 1 2001

FORECAST CONCERN CENTERS ON CONVECTION DURING FIRST PERIOD AND
RESULTING HIGH TEMPS.  HEAT ADVY NOT NEEDED TODAY AS PRECIP AND CLDS
IN WARMEST AREAS SHOULD KEEP HEAT INDICES MORE IN CONTROL DESPITE
STARTING OUT QUITE WARM...BUT WL NEED TO BE WATCHED THIS MORNING AS
COOL FRONT NOW IN WRN COUNTY WARNING AREA WILL BE MOVING SLOWLY
EWD.  DEWPTS TO RMN IN 70S ACRS ERN AREA THROUGH MUCH OF DAY BUT
HIGH TEMPS LKLY TO BE A BIT COOLER THAN TUE.  COOL FNT ON LN FM KAXN
TO KMML TO MOV TO VCNTY OF STC AROUND 12Z AND MSP AROUND 18Z.  LOW
LEVEL CONVERGENCE NOT AS STRONG DUE TO LOW LEVEL FLOW BCMING MORE
SWLY THIS MORNING.  IN ADDITION...LINE OF CONVECTION FROM NRN IA
INTO FAR WRN WI HAS DEVELOPED ON NOSE OF PIVOTING 40KT LOW LEVEL
JET...WHICH HAS BEEN SEVERLY LIMITING CONVECTION FARTHER WEST.  MORE
CONVECTION FORMING IN SERN SD IN A BIT MORE IMPRESSIVE LOW LEVEL
CONVERGENCE...TRENDING TO THE NORTHEAST.  BETWEEN THICKNESS
DIFLUENCE...MOISTURE PLUME AND WEAK LOW LEVEL CONVERGENCE...BELIEVE
SCT -SHRA/-TSRA A THREAT TO CONTINUE OVER ERN/SRN AREAS THIS MORNING
WITH INSTABILITY AXIS REMAINING OVER FAR SRN/ERN AREAS THIS AFTN.
WL USE POPS OR SCT WORDING DEPENDING UPON LAST LOOK AT RADAR.  BEST
LOW LEVEL FORCING AND THETA E OMEGA TO RMN MOSTLY SOUTH OF AREA
HOWEVER.

FEW PATCHES OF LOW LEVEL CLOUDS IN ND MAY BRUSH NRN AREAS BUT SHOULD
ERODE WITH DRIER NWLY FLOW.  INCREASING ZONAL FLOW EVIDENT ON WV
IMAGERY WL USHER DRIER AND SLIGHTLY COOLER CONDITIONS INTO ENTIRE
AREA TONIGHT.  PATCHY FOG THREAT FOR TNGT BUT WL HOLD OFF FOR NOW
WITH BENIGN CONDITIONS ON THU WITH NEARBY HIGH PRES.  RIDGE RIDER
POSSIBLE THU NIGHT BUT WITH BUILDING RIDGE ON FRI...THREAT FOR
PRECIP MINIMAL AND WL REMOVE FROM EFP.  MORE HOT AND HUMID
CONDITIONS FOR EFP.  RAISED TEMPS SLIGHTLY.
.MSP...NONE.,
KAVINSKY

In the hours before

Special weather statement, Aug 1, 2:23 AM CST, 5 hours 37 minutes before
MNZ053-060>063-067>070-074>078-082>085-091>093-WIZ014>016-023>028-
011500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 AM CDT WED AUG 1 2001

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR TODAY ACROSS MUCH OF SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

THIS INCLUDES THE TWIN CITIES METRO AREA AS WELL AS CITIES SUCH AS
MANKATO...FAIRMONT...OWATONNA...ALBERT LEA...EAU CLAIRE...AND
LADYSMITH.

THE SEVERE WEATHER THREAT ACROSS PLACES SUCH AS THE TWIN CITIES AND
FAIRMONT SHOULD ONLY BE DURING THE MORNING HOURS.  A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE YET THIS AFTERNOON IN PLACES
SUCH AS ALBERT LEA...OWATONNA AS WELL AS ACROSS WEST CENTRAL
WISCONSIN.

THE FOCUS FOR SEVERE STORMS WILL BE ALONG AND EAST OF A FRONTAL
BOUNDARY MOVING ACROSS THE AREA TODAY.  THE FRONT SHOULD NEAR THE
TWIN CITIES AND FAIRMONT BY NOON AND WILL BE MOVING THtRU SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN THIS AFTERNOON.

STAY TUNED TO WEATHER RADIO OR LOCAL RADIO AND TELEVISION
STATIONS FOR UPDATES ON THE THUNDERSTORM SITUATION.

The radar

The Minneapolis radar (KMPX), 90 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, St. Croix

When
August 1, 8:00 AM CST to 1:00 PM CST
Where
St. Croix County, Countywide
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Flash Flood, Chippewa

When
August 1, 8:00 AM CST to 1:00 PM CST
Where
Chippewa County, Countywide
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Flash Flood, Dunn

When
August 1, 8:00 AM CST to 1:00 PM CST
Where
Dunn County, Countywide
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267193, 5267194, 5267195.